Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 165, NWS Dodge City, KS

July 21, 2011Lane County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2011, 7:41 PM CDT for Lane County, Ness County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2011, 7:41 PM CDT (00:41 UTC)
Expired
Jul 21, 2011, 8:17 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:41 PM CDTTSTM WND DMG5 E Pendennis, KSHOMEOWNER LOST THE ROOF OFF A BARN AND MOST FARM OUTBUILDINGS HAVE DAMAGE. ESTIMATED WINDS GUST OF 70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
3405 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WUUS53 KDDC 220041
SVRDDC
KSC101-135-220130-
/O.NEW.KDDC.SV.W.0165.110722T0041Z-110722T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
741 PM CDT THU JUL 21 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN NESS COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PENDENNIS...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PENDENNIS...
  UTICA...
  MAINLY RURAL AREAS OF NORTHEASTERN LANE AND NORTHWESTERN NESS
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3870 10040 3869 10002 3851 10025 3864 10047
TIME...MOT...LOC 0041Z 218DEG 13KT 3867 10024
WIND...HAIL 60MPH <.50IN

$$

01
1 follow-up statement
877 
WWUS53 KDDC 220117
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT THU JUL 21 2011

KSC101-135-220127-
/O.CAN.KDDC.SV.W.0165.000000T0000Z-110722T0130Z/
NESS KS-LANE KS-
817 PM CDT THU JUL 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LANE AND
NORTHWESTERN NESS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS AND LIGHTNING ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

LAT...LON 3870 10040 3869 10002 3851 10025 3864 10047
TIME...MOT...LOC 0117Z 218DEG 13KT 3877 10014

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:40 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 21, 3:40 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT THU JUL 21 2011

.SYNOPSIS...

ON THE SYNOPTIC SCALE...THE UPPER LEVEL HIGH CONTINUED TO BE
CENTERED OVER THE MID MISSISSIPPI VALLEY WITH INFLUENCE EXTENDING
WESTWARD TOWARD THE SOUTHERN/CENTRAL PLAINS.  A JET STREAK TIED TO
STRONG SHORTWAVE TROUGH WAS LOCATED OVER THE NORTHEASTERN GREAT
PLAINS NOSING INTO SOUTHWEST ONTARIO.  ADDITIONAL PACIFIC JET STREAM
ENERGY WAS MOVING INTO THE PACIFIC NORTHWEST REGION...REINFORCING
THE COOL TEMPERATURES ACROSS THIS REGION OF THE CONUS.  MID LEVEL
MOISTURE 500-700MB WAS FOUND EXTENDING FROM NORTHERN MEXICO INTO
WESTERN ARIZONA/EASTERN NEW MEXICO AND NORTHWARD INTO COLORADO
AROUND THE WESTERN PERIPHERY OF THE LARGE UPPER HIGH.  A SMALL
MESOSCALE CONVECTIVE SYSTEM (MCS) WAS MOVING OUT OF FAR EASTERN
NEBRASKA INTO WESTERN IOWA LEAVING IN ITS WAKE A SMALL SURFACE
HIGH.  CONVERGENCE WAS ENHANCED IN THE LOW LEVELS SOUTH OF THIS
MESOSCALE HIGH INTO NORTHERN KANSAS.  THE HEAT PLUME AT THE SURFACE
(WITH TEMPERATURES OF 102 TO 105F) EXTENDED FROM SOUTHWEST KANSAS
NORTHEASTWARD TO THE FRONT NEAR MANHATTAN/TOPEKA KANSAS.  ANOTHER
CONVERGENCE AXIS...ALBEIT WEAK...EXTENDED SOUTHWEST FROM THE FRONT
FROM NEAR WAKEENEY/HAYS SOUTHWEST INTO WEST CENTRAL KANSAS.
AGGRESSIVE CUMULUS DEVELOPMENT WAS UNDERWAY AS OF 20Z WITH A FEW
INCIPIENT THUNDERSTORMS JUST SOUTH OF INTERSTATE 70 SOUTH OF
WAKEENEY AND HAYS.

&&

.DISCUSSION...

DAYS 1-2...

THUNDERSTORMS WILL CONTINUE TO FORM DURING THE LATE AFTERNOON AND
THROUGH THE EVENING HOURS FROM WHERE CONVERGENCE WAS MOST ENHANCED
NEAR INTERSTATE 70 SOUTHWESTWARD ALONG THE CONVERGENCE AXIS.  THE
RUC, NAM, AND HRRR MODELS ALL SUGGEST THIS CONVECTIVE SIGNAL THROUGH
THE EVENING HOURS AND CONTINUING INTO THE OVERNIGHT HOURS BEFORE
DIMINISHING.  WILL BE GOING WITH 30 TO 40 POPS GENERALLY NORTHWEST
OF A MEADE TO DODGE CITY TO LARNED LINE.  ORGANIZED COLD POOL
GENERATION WILL LEAD TO ADDITIONAL STORMS THROUGH THE EVENING BEFORE
DISSIPATION BEGINS AROUND 04 TO 06Z OR SO.  HAVE LOWERED THE LOW
TEMPERATURES INTO THE LOWER 70S IN THE NORTHERN CWA WHERE
THUNDERSTORMS ARE MOST LIKELY TO IMPACT TEMPERATURES THIS
EVENING/OVERNIGHT.  SOUTH WINDS WILL RESUME PRETTY MUCH EVERYWHERE
ACROSS THE DDC FA TOMORROW WITH REMNANT CONVECTIVE OUTFLOW
BOUNDARIES WASHING OUT.  ANOTHER DAY OF HIGHS IN THE 102 TO 105
RANGE IS EXPECTED AND WILL CONTINUE THE EXCESSIVE HEAT WARNING IN
THE FAR EASTERN COUNTIES OF THE DDC FA (ELLIS TO STAFFORD TO BARBER
COUNTIES).  AM ALSO EXPECTING A REPEAT OF DIURNALLY DRIVEN
CONVECTION FRIDAY LATE AFTERNOON/EVENING IN PRETTY MUCH THE SAME
AREA NORTHWESTERN HALF/THIRD OF THE FORECAST AREA...WITH MUCH OF THE
SAME AREAS SEEING THE GREATEST CHANCE FOR STORMS AS WELL AS THE SAME
GENERAL AREAS SEEING LITTLE OR NO CHANCE FOR PRECIPITATION
(PARTICULARLY CLOSER TO SOUTH-CENTRAL KANSAS ALONG THE OKLAHOMA
BORDER).  ANOTHER HOT ONE IS EXPECTED SATURDAY AHEAD OF THE NEXT
COLD FRONT PUSH MOVING INTO NEBRASKA.  WILL BE GOING WITH HIGHS 105
TO 108 ACROSS MUCH OF THE FORECAST AREA AND WILL BE EXTENDING THE
EXCESSIVE HEAT WARNING INTO SATURDAY AS A RESULT FOR THE FAR EASTERN
DDC FA...FOR CONTINUED DAILY MEETING/EXCEEDING OF THE 105 HEAT
INDEX CRITERIA.  WILL BE KEEPING PRECIPITATION CHANCES BELOW 15-20
PERCENT SATURDAY WITH THE MAIN FOCUS FOR PRECIPITATION UP IN
NEBRASKA ALONG THE NEXT COLD FRONT.  BETTER CHANCE FOR PRECIPITATION
IN THE NORTHERN COUNTIES WITH THIS NEXT FRONT WILL BE AFTER THE
DAYTIME HOURS SATURDAY.

DAYS 3-7...

THE UPPER LEVELS OF THE ATMOSPHERE IN THE EXTENDED AN BE DESCRIBED
BY A LARGE UPPER LEVEL HIGH DOMINATING MUCH OF THE SOUTHERN UNITED
STATES AND A TROUGH OF LOW PRESSURE FOUND ACROSS THE WESTERN UNITED
STATES. ALSO...A FEW SHORTWAVE TROUGHS ARE EXPECTED TO MOVE UP AND
OVER THIS HIGH ACROSS THE NORTHERN PLAINS. TOWARDS THE SURFACE...A
FRONTAL BOUNDARY WILL BE FOUND ACROSS THE KS/NE BORDER SATURDAY
NIGHT BEFORE MOVING BACK NORTH AS A WARM FRONT SUNDAY. A FEW STORMS
WILL BE POSSIBLE ACROSS NORTHERN KANSAS SUNDAY MORNING...OTHERWISE
PARTLY CLOUDY SKIES WILL PREVAIL. SURFACE HIGH PRESSURE WILL BUILD
ACROSS THE AREA SUNDAY INTO MONDAY LEAVING THE ENTIRE FORECAST AREA
UNDER MOSTLY CLEAR SKIES AND DRY CONDITIONS. ANOTHER COLD FRONT IS
THEN PROGGED TO MOVE DOWN FROM THE NORTHERN PLAINS TUESDAY BEFORE
STALLING OUT ACROSS THE KS/NE BORDER ON WEDNESDAY. ONCE AGAIN...A
FEW STORMS WILL BE POSSIBLE ACROSS NORTHERN PORTIONS OF OUR FORECAST
AREA. THE REMAINDER OF OUR FORECAST AREA WILL MOST LIKELY EXPERIENCE
CONTINUED DRY CONDITIONS. WINDS THROUGHOUT THE EXTENDED PERIOD WILL
GENERALLY BE FROM THE SOUTH ALLOWING FOR WARM AIR TO BE PUMPED IN
FROM THE SOUTH. ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGHOUT
THE EXTENDED PERIOD WITH HIGHS IN THE LOWER TO MID 100S EACH DAY.
MODELS ARE SUGGESTING EVEN WARMER TEMPERATURES ON WEDNESDAY WITH
HIGHS REACHING INTO THE MID TO UPPER 100S IN SOME PLACES. LOWS WILL
GENERALLY BE IN THE 70S WITH UPPER 70S FOUND ACROSS SOUTH CENTRAL
KANSAS.

&&

.AVIATION...

A STATIONARY FRONT WILL BE FOUND ACROSS NORTHERN KANSAS THIS EVENING
BEFORE MOVING BACK TO THE NORTH AS A WARM FRONT TOMORROW.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE HAYS TERMINAL THIS EVENING
BRINGING BRIEF MVFR CONDITIONS DUE TO LOWERED VISIBILITY. OTHERWISE
VFR CONDITIONS WILL PREVAIL. A FEW OF THUNDERSTORMS MAY MAKE IT TO
THE GARDEN CITY AND DODGE CITY TERMINALS OVERNIGHT BUT HAVE KEPT IT
OUT OF THE TAF AT THIS TIME. WINDS WILL GENERALLY BE FROM THE SOUTH
AT 10 TO 15 KNOTS GUSTING TO OVER 25 KNOTS AT TIMES THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75 106  76 106 /  30  20  20  10
GCK  73 102  73 105 /  40  20  20  20
EHA  72 102  72 102 /  40  20  20  10
LBL  73 105  73 106 /  30  20  20  10
HYS  72 104  74 106 /  40  20  20  20
P28  79 108  80 108 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KSZ031-046-
065-066-081-090.

HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ030-045-064-
078>080-088-089.

&&

FN25/42/42
Hazardous weather outlook, Jul 21, 3:18 AM CDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CDT THU JUL 21 2011

KSZ030-031-043>046-061>066-074>081-084>090-220830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 AM CDT THU JUL 21 2011 /218 AM MDT THU JUL 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 1 PM CDT TO 8 PM CDT FROM TREGO
TO CLARK AND FROM EDWARDS TO COMANCHE COUNTIES. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE REST OF THURSDAY
FROM ELLIS TO PAWNEE AND FROM STAFFORD TO BARBER COUNTIES. SEE
WEATHER MESSAGE FOR SPECIFIC DETAILS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THIS MORNING FROM
COOLIDGE TO HAYS. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE
POSSIBLE WITH THE STORMS.

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE DURING THE LATE
AFTERNOON TO EARLY EVENING HOURS NORTHWEST OF A LINE FROM ELKHART
TO GARDEN CITY TO HAYS. ISOLATED WIND GUSTS TO 50 MPH ARE POSSIBLE
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM CDT FRIDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON THROUGH
EARLY FRIDAY EVENING FROM ELKHART TO WAKEENEY. THESE STORMS COULD
PRODUCE 50 MPH GUSTS ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON
AND THROUGH EARLY SATURDAY EVENING FROM JOHNSON TO WAKEENEY.
SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH PLEASE MONITOR FUTURE
FORECAST UPDATES IF THE EXPECTED CONDITIONS WERE TO CHANGE.

ISOLATED THUNDERSTORMS ARE POSSIBLE NEXT WEDNESDAY AFTERNOON
THROUGH EARLY WEDNESDAY EVENING FROM HAYS TO LARNED. IT IS TOO EARLY
TO DETERMINE IF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT LIKELY TO BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Special weather statement, Jul 21, 3:44 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT THU JUL 21 2011

KSZ031-212130-
ELLIS-
344 PM CDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELLIS COUNTY...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ANTONINO...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3898 9929 3870 9923 3870 9959 3885 9959
TIME...MOT...LOC 2043Z 240DEG 12KT 3881 9945
Local storm report, Jul 21, 4:24 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     5 WNW HAYS              38.91N 99.40W
07/21/2011  E55 MPH          ELLIS              KS   PUBLIC

            A MEMBER OF THE PUBLIC REPORTED PEA SIZED HAIL AND
            ESTIMATED WINDS OF 55 MPH WITH A PASSING STORM WEST OF
            HAYS.

&&

WHOVORKA
Special weather statement, Jul 21, 6:39 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT THU JUL 21 2011

KSZ044-045-220030-
LANE-NESS-
639 PM CDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE AND
NORTHWESTERN NESS COUNTIES...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF ALAMOTA...MOVING NORTHEAST
AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3869 10030 3868 9989 3845 10021 3852 10035
TIME...MOT...LOC 2338Z 212DEG 12KT 3853 10024

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:13 PM CDTSpecial Weather StatementDDCHamilton, Stanton47 min
Jul 21, 8:23 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens52 min
Jul 21, 8:54 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Haskell, Kearny, Stevens51 min
Jul 21, 9:43 PM CDTSpecial Weather StatementDDCFinney, Gray47 min
Jul 22, 4:50 PM CDTSpecial Weather StatementDDCEdwards55 min
Jul 22, 4:52 PM CDTSpecial Weather StatementDDCRush53 min
Jul 22, 6:12 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche21 min
Jul 22, 6:52 PM CDTSevere Thunderstorm WarningDDCEllis, Rush25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.